Reactions 1680, p14 - 2 Dec 2017
Transient renal dysfunction: case report
A 12-year-old boy developed transient renal dysfunction
during treatment with aciclovir [acyclovir].
The boy, who developed small papules and blisters on the
left side of his face, severe headache and hyperaemia of the left
bulbar conjunctiva, was started on treatment with IV acyclovir
31 mg/kg/day. The symptoms did not resolve after 4 days of
aciclovir treatment and he vomited repeatedly. From a PCR, he
was eventually diagnosed with Herpes zoster meningitis and
his aciclovir dose was increased to 53 mg/kg/day.
Subsequently, his symptoms improved. Five days later, his
serum creatinine increased from 0.57 mg/dL to 0.88 mg/dL.
The dose of aciclovir was reduced back to 31 mg/kg/day and
the serum creatinine improved to 0.55 mg/dL. The changes in
serum creatinine were suggestive of transient renal
Author comment: "We should consider increasing the
[aciclovir] dosage to the maximum dose, while monitoring for
drug induced renal disorder, even in healthy children."
Itoh N, et al. Herpes zoster meningitis in immunocompetent children: Two case
reports and a literature review. Pediatrics International 59: 1116-1118, No. 10, Oct
2017. Available from: URL: http://doi.org/10.1111/ped.13362 - Japan
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved